Alert archive / California / Flash Flood Warnings in 2003

Flash Flood Warning 36, NWS Las Vegas, NV

August 20, 2003San Bernardino County, California

NWS Las Vegas, NV issued this flash flood warning at Aug 20, 2003, 5:00 PM PDT for San Bernardino County, California. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2003, 5:00 PM PDT (00:00 UTC)
Expired
Aug 20, 2003, 7:00 PM PDT
In force
2 hr
Issued by
NWS Las Vegas, NV
Area
Counties, with a storm outline in the text

County San Bernardino County, CA

The radar

The Las Vegas radar (KESX), 123 km from the middle of the area, began a volume at 00:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 00:00Z, 0.0 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 00:00Z on 2003-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 79 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 00:00Z on 2003-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
79 J/kg
Mixed-layer CIN
-102 J/kg
Mixed-layer LCL
1940 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KVEF 210005
FFWVEF
CAC071-210200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
500 PM PDT WED AUG 20 2003

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA

* UNTIL 700 PM PDT

* AT 500 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
  AREA OF THUNDERSTORMS WITH VERY HEAVY RAIN 14 MILES WEST OF 
  NORTH TO 2 MILES SOUTH OF MOUNTAIN PASS...MOVING NORTHEAST AT 20
  MPH.

* THE THUNDERSTORM WITH EXCESSIVE RAINFALL WILL BE...
  NEAR ESSEX AT 515 PM PDT
  NEAR MOUNTAIN PASS AT 515 PM PDT
  NEAR NIPTON AT 535 PM PDT

DOPPLER RADAR INDICATES THAT RAINFALL RATES OF BETWEEN 1.5 INCHES TO 
2.00 INCHES PER HOUR ARE OCCURRING IN THE WARNING AREA. THIS AREA 
INCLUDES PORTION OF BOTH INTERSTATE 15 AND 40.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF WASHES
AND SMALL STREAMS. ADDITIONALLY...HIGHWAYS...UNDERPASSES AND MANY
RURAL ROADS WILL BE SUBJECT TO FLASH FLOODING.

LAT...LON 3491 11659 3426 11584 3409 11507 3501 11466
          3579 11564

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 20, 4:18 PM PDT, 42 minutes earlier.

Area forecast discussion, Aug 20, 4:18 PM PDT, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
418 PM PDT WED AUG 20 2003

.SYNOPSIS...A MOIST AND UNSTABLE AIRMASS WILL REMAIN OVER THE
SOUTHERN GREAT BASIN AND MOJAVE DESERT TONIGHT AND THURSDAY
RESULTING IN ISOLATED TO SCATTERED THUNDERSTORMS. DEEP MOISTURE IN
THE ATMOSPHERE WILL PRODUCE FAVORABLE CONDITIONS FOR HEAVY RAIN
PRODUCING STORMS OVER MUCH OF THE REGION THROUGH TONIGHT. A
SOUTHWEST FLOW DEVELOPING FRIDAY WILL LEAD TO A DRYING TREND GOING
INTO THE WEEKEND.
&&

.SHORT TERM...THE MAJORITY OF CONVECTION WAS FOCUSED OVER TWO AREAS
THIS AFTERNOON...SOUTHERN CALIFORNIA AND CENTRAL NEVADA. THE
SOUTHERN CALIFORNIA CONVECTION WAS DEVELOPING ON THE NORTHERN EDGE
OF A CIRCULATION MOVING UP THE COAST OF NORTHERN BAJA. CONVECTION IN
CENTRAL NEVADA WAS IN A DECENT AREA OF UPPER LEVEL DIVERGENCE. THE
NORTHWARD MOVEMENT OF THE DISTURBANCE OVER SOUTHERN CALIFORNIA
PLACES MUCH OF THE AREA UNDER A CHANCE FOR THUNDERSTORMS THIS
EVENING AND TONIGHT. THE FLASH FLOOD WATCH IN PLACE HAS BEEN
EXTENDED UNTIL MIDNIGHT. MOISTURE GENERALLY REMAINS IN PLACE
THURSDAY BUT ANY WELL DEFINED DYNAMICS ARE A LITTLE DIFFICULT TO
PINPOINT AT THIS TIME. SURFACE HEATING SHOULD DRIVE MOST OF THE
CONVECTION THURSDAY. THE ETA KEEPS A MORE SOUTHEASTERLY FLOW THAN
THE GFS OVER THE SOUTHERN HALF OF THE AREA FRIDAY. IN EITHER
CASE...ENOUGH LOW LEVEL MOISTURE SHOULD BE IN PLACE FOR OROGRAPHICS
AND HEATING TO DRIVE CONVECTION. JET DYNAMICS SHOULD ENHANCE
DEVELOPMENT OVER CENTRAL NEVADA. WILL GO WITH THE GFS TREND SATURDAY
OF INCREASING SOUTHWEST FLOW PUSHING THE MOISTURE BOUNDARY EAST.
HOWEVER...WILL HAVE TO WATCH AND SEE IF LOW LEVEL MOISTURE ACTUALLY
GETS SCOURED OUT.
&&

.LONG TERM...MODELS CONTINUE TO SHOW A DRIER PATTERN FOR SUNDAY AND
MONDAY AS THE UPPER FLOW TURNS TO THE SOUTHWEST OVER EVERYWHERE BUT
THE SOUTHEAST CWA. AS PER PREVIOUS LONG TERM DISCUSSION...A
MONSOONAL FLOW IS ADVERTISED BY A COUPLE OF THE MODELS TO RETURN
TUESDAY AND WEDNESDAY. WILL HOLD OFF ON INCREASING POPS UNTIL THERE
IS SOME RUN TO RUN CONSISTENCY SHOWING THIS TREND.
&&

.LAS...FLOOD WATCH UNTIL MIDNIGHT FOR SOUTHERN NEVADA...NORTHWEST
ARIZONA...AND PORTIONS OF SOUTHEAST CALIFORNIA. PLEASE SEE THE
LATEST STATEMENT FOR DETAILS.
&&

JA/JS
Hazardous weather outlook, Aug 20, 5:00 AM PDT, 12 hours before
AZZ001>003-036-CAZ026>029-NVZ013>022-211400-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
500 AM PDT WED AUG 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST CALIFORNIA/SOUTHERN
NEVADA/NORTHWEST ARIZONA

.DAY ONE...TODAY.

A FLASH FLOOD WATCH IS IN EFFECT TODAY FOR SOUTHERN NEVADA...
NORTHWEST ARIZONA...AND PORTIONS OF SOUTHEAST CALIFORNIA. SCATTERED
THUNDERSTORMS WILL CONTINUE ACROSS THE AREA THIS MORNING...WITH
MORE DEVELOPMENT EXPECTED THIS AFTERNOON. THE STORMS ARE EXPECTED TO
BE SLOW MOVERS...AND A VERY MOIST AIRMASS IS IN PLACE. THUS...FLASH
FLOODING WILL AGAIN BE A THREAT TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN ON THURSDAY...WITH FLASH
FLOODING A POSSIBILITY ONCE AGAIN. DRIER AIR IS EXPECTED TO BEGIN
MOVING IN FROM THE WEST ON FRIDAY...WITH THUNDERSTORM CHANCES
LIMITED TO AREAS EAST OF A LINE FROM TONOPAH TO NEEDLES. FOR
SATURDAY THROUGH TUESDAY...THE PROBABILITY FOR WIDESPREAD HAZARDOUS
WEATHER IS LOW.

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 7:31 PM PDTFlash Flood WarningVEFSan Bernardino119 min
Aug 20, 8:42 PM PDTFlash Flood WarningVEFInyo93 min

Nearby

Flash Flood Warnings in California, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.